I've been on Copaxone for a yr. I have had 4 systemic reactions where I had a rapid heartbeat, My face felt like it was swollen, I couldn't breathe. It happens to some people but since switching my injections around, I haven't had any trouble.
I get a red, bee sting-like lump where I inject. It can itch for up to a week. The medicine seems to be doing ok for me so far per my neuro.
I got my first cooler of shots last week. I am still waiting for the nurse to set up my auto injector. My wife also got diagnosed 2 yrs ago and started copaxone about 12 months ago(and she has done really well symptom free!). My symptoms are a lot worse, I am tired of waiting for the nurse to call me back and will try my autoinjector Tuesday. Just a side note ...I Hate needles!!!!!
Hi Stacey, yes there are many members here who are on Copaxone, I am one of them. Started in June 2008, and since that time have had only one relapse, about 6 months after starting this med. It was a painful but brief episode of optic neurirtis. I did a 3 day course of SoluMedrol and the pain and blurred vision in my left eye were gone. I think I bounced back so quickly because they started the steroids less than 24 hours from onset of symptoms.
Before Copaxone my relapses were averaging every 4 months or so and were more complex and left me with some symptoms that never remitted. I am reasonably confident that I am doing well now at least in part to this DMD.
I haven't yet experienced the reaction that you have had to deal with, four times! How long do these episodes last?
Other than that, I have experienced the other things you mention: bee sting lump, itchiness, etc. This was more severe in the beginning, though calmed down a lot once my body adjusted to the medication.
Since starting Copaxone, have you had any new relapses?
I'm wondering if there is a specific reason you are asking about tolerance to Copaxone right now. I see you have been injecting for about three weeks. That seems to be a common time frame for people to see a change in the degree of reaction they have to their injections.
Apparently it's pretty common to start off with ease and have fewer than anticipated reactions. You tolerate the sting and wonder why some people make such a big deal about this. After about three weeks many of us have had increased itching, lumping, welting, and tenderness at injection sites. (Maybe it just takes this long for the body to rebel against the preservatives in the solution.) The reactions will sometimes extend to older injection sites that had originally been fine.
Adjusting injection technique sometimes helps. It may be necessary to temporarily use anti-itch creams or pills. Often it takes sticking with the program and waiting the reactions out to have the what-to-do questions answered. The severity of local reaction does calm down again with time.
Other than site reactions I've had no problems. No systemic side effects after nearly 150 injections. Yet I did question if the reactions and expense were really justified during the time I was crazy with itching. (This was about as productive as wondering if getting pregnant was a good idea once labor contractions started.) I'm glad I waited it out because I do have fewer reactions now and taking a DMD is one of the few things I can do to really help my body stay well. In fact, generally I'm seeing evidence to be hopeful some of my strength and function is improving.
It takes a while to tweak this process to find what fits you best as an individual. There's no problem doing that but feel free to ask questions here or privately before you veer too far from the programmed presentation of Shared Solutions. After nearly five months, I just now feel like I've got my injection routine fine tuned. I'm assuming I'll continue to make adjustments as time goes on and conditions change.
We have discussed Copaxone site reactions many times in the last few months (and many more times before that). You can find some of the other topics if you would like to review them by typing the word Copaxone into the search bar on the upper right that says "search this community".
There are quite a few of us Copaxone users here - the only thing I can think to add to this conversation is you have to be patient. The drug doesn't act immediately. You are retraining your system to not attack the myelin and that takes time, up to six months or so. I hope it happens quickly for you.
I prefer just before bed because sometimes I find it feels good to apply a cold pack or some firm but gentle pressure afterwards. I can do that and fall asleep at the same time. There is the risk of getting too sleepy too fast and it being a bother.
Some people have mentioned that they prefer to inject right after a shower when their skin is warm and clean (many of us skip the alcohol step). I assume that is a morning shower but I could be way off.
You will find the routine that works best for you over time. Have you heard anything about a delivery date?
Same time (any time) each day is best for staying on schedule and not forgetting a shot. I was doing right before bed as part of the bedtime routine, then it occurred to me that if I did ever have a post-injection reaction, it might be better if it happened earlier in the evening, while my spouse is still awake and could settle me down if I happened to freak out about it, though I hope I wouldn't! And although we know that this type of reaction should not send you to the ER, if you did happen to have a serious problem, again it might be better for this to occur not so late at night.
Mary ..... I received my auto injector..but did not get a delivery date yet for the copaxone. shared solutions called and said medco will call in 2-5 days.. Im still waiting....
I was just wondering what time most people find work for them.....I was thinking before bed but what do you do if you go out that night(not that we go out much..but when we do) and if you have a glass of wine or two lol is it ok to still take it?
Then I was thinking morning but my husband leaves for work before I get up...what happens if i get a reaction.... I guess ill work it out... if it ever comes......
If it's been longer than the five days I think I'd give SS a call and get them to check on what's happening. Or check with your insurance.
I let several weeks go by after the Copaxone was ordered assuming someone who was in the business of knowing how to get this liquid gold to the people who needed it was hard at work on my case. They were actually hardly working and still managed to fudge it up royally. Quoted me 3-4 co-pay prices between zero and several K dollars. Kept talking about discount mail order pharmacies when (I found out on my own) my insurance would only allow one local hospital pharmacy to fill the script. Turns out I could have had the Copaxone in my hand 2-3 DAYS after the doc wrote the Rx.
Shared Solutions sent me the auto-injector right away too. I had to dust it off by the time I had anything to load it with.
Don't feel guilty if you have to get on someone's case. We can never stop advocating for ourselves.
Good for you!! Stay on their case and keep 'em accountable. Hopefully you will have a delivery date by Monday or Tuesday.
I am absolutely clueless about how those people can be so clueless. Don't they learn anything from their own mistakes? Sometimes I think the teenage 'whatever" attitude has invaded the business world. Wish we were closer. I'd share!
Pssst. Put the teaching nurse in ON CALL status. Seriously, I'd set up a tentitive appointment with her or ask her to come teach you NOW so you are good to go when your delivery comes. You could at least be reading through all the stuff they give out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.